Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 10, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 6, 2017, 6:33 PM CST for 4 counties in Kansas. It was in force for 57 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2017, 6:33 PM CST (00:33 UTC)
- Expired
- Mar 6, 2017, 7:30 PM CST
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Butler County, KS, Chase County, KS, Elk County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 81 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 6:40 PM CST | TSTM WND DMG | El Dorado, KS | DAMAGE TO RESIDENCE ON SOUTH SIDE OF EL DORADO. SCREENED-IN PORCH TORN OFF. |
| Mar 6, 6:41 PM CST | TSTM WND DMG | El Dorado, KS | ROOF DAMAGE ON THE WEST SIDE OF EL DORADO. |
| Mar 6, 6:42 PM CST | TSTM WND GST 65 | El Dorado, KS | PENNY SIZE HAIL ALONG WITH THE WIND GUST. |
| Mar 6, 6:45 PM CST | HAIL 1 | Augusta, KS | |
| Mar 6, 6:59 PM CST | HAIL 0.88 | 2 N Leon, KS | |
| Mar 6, 7:04 PM CST | HAIL 1 | 2 W Rosalia, KS | |
| Mar 6, 7:05 PM CST | TORNADO | 2 Sw Leon, KS | BRIEF TORNADO DAMAGED AN OUTBUILDING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted.
542
WUUS53 KICT 070033
SVRICT
KSC015-017-049-073-070130-
/O.NEW.KICT.SV.W.0010.170307T0033Z-170307T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
633 PM CST MON MAR 6 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Elk County in southeastern Kansas...
Southeastern Chase County in east central Kansas...
Butler County in south central Kansas...
Greenwood County in southeastern Kansas...
* Until 730 PM CST
* At 633 PM CST, severe thunderstorms were located along a line
extending from 12 miles east of Burns to near Andover, moving
southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
El Dorado, Andover, Augusta, Rose Hill, Eureka, Douglass, Towanda,
Benton, Leon, Madison, Hamilton, Latham, Rosalia, Cassoday, Climax,
Virgil, Matfield Green, Eureka City Lake, Santa Fe Lake and El
Dorado State Park.
This includes Interstate 35 between Mile Markers 55 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3781 9715 3824 9665 3822 9635 3817 9635
3817 9596 3792 9597 3748 9652 3748 9715
TIME...MOT...LOC 0033Z 320DEG 36KT 3815 9667 3772 9716
HAIL...1.25IN
WIND...60MPH
$$
MCGUIRE4 follow-up statements
467
WWUS53 KICT 070047
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
647 PM CST MON MAR 6 2017
KSC015-017-049-073-070130-
/O.CON.KICT.SV.W.0010.000000T0000Z-170307T0130Z/
Elk KS-Chase KS-Butler KS-Greenwood KS-
647 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CST
FOR NORTHWESTERN ELK...SOUTHEASTERN CHASE...BUTLER AND GREENWOOD
COUNTIES...
At 647 PM CST, severe thunderstorms were located along a line
extending from 17 miles east of Burns to 5 miles northeast of Rose
Hill, moving southeast at 40 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
El Dorado, Andover, Augusta, Rose Hill, Eureka, Douglass, Towanda,
Leon, Madison, Hamilton, Latham, Rosalia, Cassoday, Climax, Virgil,
Matfield Green, Eureka City Lake, Santa Fe Lake, El Dorado State Park
and Thrall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3822 9664 3822 9635 3817 9635 3817 9596
3792 9597 3748 9652 3748 9715 3770 9715
TIME...MOT...LOC 0047Z 320DEG 36KT 3806 9657 3763 9706
HAIL...1.25IN
WIND...70MPH
$$
KETCHAM962
WWUS53 KICT 070059
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
659 PM CST MON MAR 6 2017
KSC015-017-049-073-070130-
/O.CON.KICT.SV.W.0010.000000T0000Z-170307T0130Z/
Elk KS-Chase KS-Butler KS-Greenwood KS-
659 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CST
FOR NORTHWESTERN ELK...SOUTHEASTERN CHASE...SOUTHEASTERN BUTLER AND
GREENWOOD COUNTIES...
At 659 PM CST, severe thunderstorms were located along a line
extending from 14 miles northwest of Eureka to near Douglass, moving
southeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
El Dorado, Augusta, Eureka, Douglass, Leon, Madison, Hamilton,
Latham, Rosalia, Cassoday, Climax, Virgil, Eureka City Lake, El
Dorado State Park, Thrall, Eureka Airport, El Dorado Airport,
Beaumont, El Dorado Lake and Piedmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for south central
and southeastern Kansas.
LAT...LON 3822 9646 3822 9635 3817 9635 3817 9596
3792 9597 3748 9652 3748 9715 3766 9700
TIME...MOT...LOC 0059Z 320DEG 36KT 3797 9648 3754 9697
HAIL...1.00IN
WIND...70MPH
$$
KETCHAM958
WWUS53 KICT 070108
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
708 PM CST MON MAR 6 2017
KSC017-070118-
/O.CAN.KICT.SV.W.0010.000000T0000Z-170307T0130Z/
Chase KS-
708 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHASE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 300 AM CST for south central
and southeastern Kansas.
LAT...LON 3749 9705 3808 9652 3809 9636 3817 9635
3817 9596 3792 9597 3748 9652
TIME...MOT...LOC 0108Z 320DEG 36KT 3791 9642 3748 9691
$$
KSC015-049-073-070130-
/O.CON.KICT.SV.W.0010.000000T0000Z-170307T0130Z/
Elk KS-Butler KS-Greenwood KS-
708 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CST
FOR NORTHWESTERN ELK...SOUTHEASTERN BUTLER AND GREENWOOD COUNTIES...
At 708 PM CST, severe thunderstorms were located along a line
extending from 9 miles northwest of Eureka to 5 miles southeast of
Douglass, moving southeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Eureka, Douglass, Leon, Madison, Hamilton, Latham, Rosalia, Climax,
Virgil, Eureka City Lake, Thrall, Eureka Airport, Beaumont and
Piedmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for south central
and southeastern Kansas.
LAT...LON 3749 9705 3808 9652 3809 9636 3817 9635
3817 9596 3792 9597 3748 9652
TIME...MOT...LOC 0108Z 320DEG 36KT 3791 9642 3748 9691
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
KETCHAM471
WWUS53 KICT 070122
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
722 PM CST MON MAR 6 2017
KSC015-049-073-070130-
/O.CON.KICT.SV.W.0010.000000T0000Z-170307T0130Z/
Elk KS-Butler KS-Greenwood KS-
722 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CST
FOR NORTHWESTERN ELK...SOUTHEASTERN BUTLER AND GREENWOOD COUNTIES...
At 722 PM CST, severe thunderstorms were located along a line
extending from Eureka to near Atlanta, moving southeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Eureka, Madison, Hamilton, Latham, Climax, Virgil, Eureka City Lake,
Beaumont, Thrall, Eureka Airport and Piedmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for south central
and southeastern Kansas.
LAT...LON 3749 9688 3803 9638 3809 9637 3809 9636
3817 9635 3817 9596 3792 9597 3748 9652
TIME...MOT...LOC 0122Z 320DEG 36KT 3781 9631 3738 9680
HAIL...1.00IN
WIND...70MPH
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:27 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Mar 6, 5:27 PM CST, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Wichita KS 527 PM CST Mon Mar 6 2017 .SHORT TERM...(This evening through Thursday night) Issued at 301 PM CST Mon Mar 6 2017 The cap was currently being breach across eastern Nebraska which was in closer proximity to the upper PV wave/cooler air aloft. Storms will eventually develop southward into eastern Kansas later this afternoon/evening once the cooler air aloft moves over the unstable low-level airmass. Storm initiation for our area looks to be east the Kansas turnpike which will quickly race eastward. There is a small window for a few tornadoes over southeast Kansas if a storm can remain discrete. Otherwise we are expecting the storms to quickly evolve into a line of storms as the cold front over takes the initiating surface trough axis. Once this happens the risk will be mainly damaging winds and large hail. On Tuesday, deep mixing will give way to dry adiabatic lapses rates in the 1000-850mb layer and allow stronger northwest winds aloft to mix down to the surface in the afternoon. This will result in strong winds again but not quite as strong as today, however central Kansas could reach wind advisory levels and will hoist a headline for that area. The combination of dry air and gusty winds will elevate the grassland fire risk again for Tuesday afternoon. See fire weather section below for more details. Dry weather conditions are expected for Tuesday and Wednesday Models show elevated moisture returning northward across Oklahoma towards eastern Kansas for late Wednesday night into Thursday. This looks to spark off some elevated storms for Thursday afternoon/evening over southeast Kansas into Missouri. .LONG TERM...(Friday through Monday) Issued at 301 PM CST Mon Mar 6 2017 An active upper level northwest flow regime will be in place across Kansas for this period with a couple more pronounced weather systems moving across the central plains. Cooler air will back door its way across Kansas from the northeast on Friday in the wake of the Thursday upper wave, and become re-enforced for the weekend in the wake of a second stronger upper level wave for Saturday. This second system looks to increase the rain chances for mainly Friday night into Saturday while it races through the northwest flow regime aloft. Long range models show a third upper level wave racing across the region for Sunday night into Monday but differ on the positioning of this system which would affect possible precipitation chances, therefore confidence is not as high for days 6/7 and will keep precipitation chances lower. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 524 PM CST Mon Mar 6 2017 Very strong winds will ahead and behind the front will continue into the late evening hours. Meanwhile thunderstorms will develop along the cold front and race eastward across southeast Kansas this evening. A few strong to severe storms will be possible and could affect the CNU TAF site later this evening. Otherwise winds will decrease later tonight and then increase again for tomorrow with mainly a west direction. && .FIRE WEATHER... Issued at 301 PM CST Mon Mar 6 2017 Winds will remain extremely strong and gusty for this afternoon into the evening hours with a red flag warning in effect until 8pm. Meanwhile a strong cold front will race across the region tonight with winds switching to the northwest. Strong gusty northwest winds will combine with dry air and elevate the grassland fire risk once again on Tuesday. Very high to extreme fire levels are expected and a red flag warning has been hoisted for much of the region on late Tuesday morning through the afternoon. Very high grassland fire danger will affect the region again on Wednesday as the winds switch back around to the south. The weather pattern will be changing for Thursday into the weekend which will lower the risk for fire weather across the region. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 33 65 35 70 / 10 0 0 0 Hutchinson 31 65 32 70 / 10 0 0 0 Newton 33 64 34 69 / 10 0 0 0 ElDorado 34 63 35 70 / 10 0 0 0 Winfield-KWLD 35 64 36 71 / 10 0 0 0 Russell 27 65 29 70 / 0 0 0 0 Great Bend 28 66 30 71 / 0 0 0 0 Salina 31 64 31 70 / 0 0 0 0 McPherson 30 64 31 69 / 10 0 0 0 Coffeyville 37 65 34 71 / 70 0 0 0 Chanute 36 63 33 70 / 70 0 0 0 Iola 36 63 34 70 / 60 0 0 0 Parsons-KPPF 37 64 34 71 / 70 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CST this evening for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. Wind Advisory until 8 PM CST this evening for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ032-033- 047>053-067>072-082-083-094>096. Wind Advisory from 11 AM to 6 PM CST Tuesday for KSZ032-033-048- 049. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...CDJ FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 6, 3:41 PM CST, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 341 PM CST Mon Mar 6 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 341 PM CST Mon Mar 6 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms with damaging winds up to 70 mph and large hail up to two inches in diameter will be possible, mainly for locations east of the Kansas turnpike. In addition there is also a chance for a few tornadoes over southeast Kansas. Extreme grassland fire danger and very strong winds will exist across the entire area into the early evening hours. Please refer to the Red Flag Warning and wind advisory that are in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The combination of strong gusty northwest winds and dry air will create very high to extreme grassland fire danger levels on Tuesday afternoon. Please see latest red flag warning and wind advisory products for more details. Very high grassland fire danger will be possible again for much of the area on Wednesday afternoon. The weather pattern will become more active later this week with scattered thunderstorms possible Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across southeast Kansas through the evening hours. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Jakub
In the hours before
Local storm report, Mar 6, 1:40 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
140 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM NON-TSTM WND GST JABARA AIRPORT 37.75N 97.22W
03/06/2017 M52.00 MPH SEDGWICK KS ASOS
1035 AM NON-TSTM WND GST 1 W PEABODY 38.17N 97.13W
03/06/2017 M51.00 MPH MARION KS DEPT OF HIGHWAYS
1100 AM NON-TSTM WND GST 8 N EL DORADO 37.94N 96.86W
03/06/2017 M52.00 MPH BUTLER KS DEPT OF HIGHWAYS
1103 AM NON-TSTM WND GST NEWTON AIRPORT 38.06N 97.27W
03/06/2017 M51.00 MPH HARVEY KS AWOS
1130 AM NON-TSTM WND GST 4 E MATFIELD GREEN 38.16N 96.49W
03/06/2017 M53.00 MPH CHASE KS DEPT OF HIGHWAYS
1141 AM NON-TSTM WND GST WINFIELD 37.27N 96.97W
03/06/2017 M54.00 MPH COWLEY KS EMERGENCY MNGR
WIND GUST OF 54 MPH MEASURED ON THE ROOF OF THE COWLEY
COUNTY EMERGENCY OPERATIONS CENTER.
1211 PM NON-TSTM WND GST COFFEYVILLE AIRPORT 37.10N 95.57W
03/06/2017 M51.00 MPH MONTGOMERY KS ASOS
1219 PM NON-TSTM WND GST STROTHER FIELD AIRPORT 37.16N 97.03W
03/06/2017 M53.00 MPH COWLEY KS ASOS
1220 PM NON-TSTM WND GST 1 N ELLSWORTH 38.75N 98.23W
03/06/2017 M51.00 MPH ELLSWORTH KS MESONET
&&
VJPLocal storm report, Mar 6, 4:26 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM WILDFIRE 4 NW WILSON 38.87N 98.53W
03/06/2017 RUSSELL KS LAW ENFORCEMENT
EVACUATIONS TAKING PLACE IN THE TOWN OF WILSON.
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 6:20 PM CST | Severe Thunderstorm Warning | ICT | Chase | 40 min |
| Mar 6, 7:29 PM CST | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 61 min |
| Mar 6, 8:00 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Montgomery, Wilson | 60 min |
| Mar 6, 8:20 PM CST | Tornado Warning | ICT | Chautauqua | 23 min |
| Mar 6, 8:27 PM CST | Special Weather Statement | ICT | Allen, Neosho, Wilson | 33 min |
| Mar 6, 8:45 PM CST | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson | 33 min |
| Mar 6, 8:49 PM CST | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho | 56 min |
| Mar 6, 8:57 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery, Wilson | 8 min |
| Mar 7, 3:50 PM CST | Fire Weather Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 14 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.